Alert archive / North Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 218, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 23, 2010, 5:13 PM EDT for Wake County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2010, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 23, 2010, 5:36 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:10 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 23, 3:10 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 310 PM EDT MON AUG 23 2010 .SYNOPSIS... A WEAK COLD FRONT WILL STALL OVER EASTERN NORTH CAROLINA TODAY. AN AREA OF LOW PRESSURE ALOFT WILL DRIFT SOUTH TOWARD CENTRAL NC LATE TONIGHT AND TUESDAY THEN LIFT NORTHEAST ON WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 305 PM MONDAY... INTERESTING SFC FEATURES THIS AFTN HAVE RESULTED IN SOME ISOLATED CONVECTION ACROSS CENTRAL NC. REMNANTS OF COLD FRONT THAT MOVED INTO CENTRAL NC YESTERDAY NOW STRETCHES FROM NEAR KGSB SOUTHWEST TO NEAR KFAY AND THEN TO JUST N OF KCAE. AREA OF ENHANCED CU DEVELOP NEAR THE FRONT THIS MORNING AND EVENTUALLY POPPED INTO SOME ISOLATED BUT HEALTHY SHOWERS AND THUNDERSTORMS WITH MLCAPE VALUES NEAR 1500 J/KG (STORM IN SAMPSON COUNTY HAS BEEN ROTATING WITH TOPS > 40KFT). ANOTHER WESTWARD BOUNDARY HAS MOVED INTO THE TRIANGLE AREA WITH A SE WIND NOW NOTED AT KRDU/KIGX/KTTA AND POINTS EAST. THIS FEATURE HAS PRODUCED AN AREA OF LOCALIZED CONVERGENCE WITH A COUPLE OF ISOLATED CELLS DEVELOPING DURING THE PAST HOUR IN THE TRIANGLE AREA. THIS FEATURE WAS HANDLED FAIRLY WELL BY THE LOCAL 4KM WRF AND SHOULD BECOME REALTIVELY STATIONARY IN THE NEXT HOUR OR TWO. ENHANCED CU ALSO DEVELOPING NEAR AND JUST EAST OF THE BLUE RIDGE IN NW NC AND SW VA AND MOVING SOUTHEAST. THE APPROACHING SHORTWAVE TROUGH OVER WV/VA WILL CONTINUE TO MOVE S THIS EVENING AND COULD PRODUCE A SCT SHOWER ACROSS THE W PIEDMONT. DRY MID LEVELS AND SOME CAPPING WILL LIKELY KEEP CONVECTION VERY LIMITED IN THE TRIANGLE AREA. CONVECTION IN THE SOUTHERN COASTAL PLAIN AND E SANDHILLS WILL CONTINUE TO MOVE S DURING THE NEXT FEW HOURS. BOTTOM LINE...ISOLATED CONVECTION THIS AFTN AND EVE WILL WANE LATER THIS EVENING. CANT RULE OUT A SHOWER OVERNIGHT AS UPPER LOW APPROACHES BUT WITH A STABILIZING BOUNDARY LAYER SHOULD LIMIT PRECIPITATION. SLIGHT CHANCE POPS WITH LOWS IN THE 66 TO 71 RANGE LOOKING GOOD. UPPER TROUGH WILL CONTINUE TO MOVE SOUTH INTO VA AND TONIGHT AND TUESDAY AS MULTIPLE SHORT WAVES DROP INTO THE DEVELOPING LONG WAVE TROUGH. NWP GUIDANCE IN GENERAL AGREEMENT THROUGH THE PERIOD IN HANDLING THE SYSTEM. MEAN RH INCREASES AS THE TROUGH DROPS SOUTH WITH MOST OF THE MOISTURE LOCATED IN THE MID LEVELS PER FCST BUFR SOUNDINGS. DYNAMIC TROPOPAUSE ANALYSIS SUGGEST THAT A VIGOROUS TROUGH WILL DROP INTO N NC AROUND MIDDAY TUES ENHANCING PRECIPITATION CHANCES. WILL INCLUDE LOW CHC POPS ON TUESDAY WITH BEST COVERAGE LOCATED ACROSS THE NORTHERN HALF OF THE CWA. EXPECT A FAIR AMOUNT OF CLOUDINESS AND SOLAR SHELTERING AND IF ENOUGH PRECIPITATION IS REALIZED A WARM SEASON HYBRID CAD EVENT APPEARS POSSIBLE. NOT SOLD ON THE EXTENT OF PRECIPITATION AND POTENTIAL ENHANCEMENT OF THE CAD AIR MASS BUT SFC PATTERN IS CONSISTENT WITH POTENTIAL CAD. MET MOS GUIDANCE COLDER THEN THE MAV AND WILL SPLIT DIFFERENCE AND INCLUDE MAX TEMPS IN THE 79-87 RANGE WHICH IS STILL 6-8 DEGREES BELOW NORMAL ACROSS THE NORTH. -BLAES && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 245 PM MONDAY... AN UPPER LEVEL LOW WILL BE LOCATED OVER VIRGINIA TUESDAY NIGHT... WITH THE LOW OPENING TO A TROUGH AND LIFTING EAST NORTHEAST WEDNESDAY AND WEDNESDAY NIGHT. AT THE SURFACE WEAK HIGH PRESSURE NOSING DOWN INTO NORTH CAROLINA TUESDAY EVENING WILL BE DISPLACED BY STRONGER HIGH PRESSURE PUSHING INTO THE UPPER MIDWEST WEDNESDAY NIGHT. MODELS ARE IN DISAGREEMENT IN RUNNING SHORT WAVES DOWN THE BACK SIDE OF THE LOW TUESDAY NIGHT BUT CLOSE IN SHOWING PRECIPITABLE WATERS NEAR OR ABOVE 1.5 INCHES. UNTIL THE UPPER TROUGH OPENS UP AND BEGINS TO LIFT OUT... AT LEAST A SMALL RAIN CHANCE IS JUSTIFIED FOR MOST OF TUESDAY NIGHT. THE AIR MASS BEGINS TO DRY WEDNESDAY... WITH WARMING ALOFT CAPPING ANY POTENTIAL LIFT. WITH FLOW WEST TO NORTHWEST IN THE AIR COLUMN AND THE ABOVE CONDITIONS... WILL LIMIT CONVECTION TO AFTERNOON SHOWERS... AND NO MORE THAN A ONE IN SEVEN CHANCE. AS THE UPPER LOW BEGINS TO LIFT OUT AND THE AIR MASS BELOW 10000 FEET DRIER FURTHER... WEDNESDAY NIGHT SHOULD BE DRY. WITH LOW LEVEL THICKNESSES NEAR NORMAL... TEMPERATURES SHOULD ROUGHLY FOLLOW SUIT. LOW TEMPERATURES IN THE MID TO UPPER 60S. HIGH TEMPERATURES WEDNESDAY 87 TO 90. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 245 PM MONDAY... AN UPPER TROUGH WILL BE APPROACHING THE MOUNTAINS THURSDAY MORNING... EXITING CENTRAL NORTH CAROLINA THURSDAY NIGHT. WITH FLOW THROUGH THE AIR COLUMN RELATIVELY UNIFORM... AND QUITE WEAK BELOW 6000 FEET... WILL LIMIT THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS TO SLIGHT... WITH HIGHEST CHANCES IN THE EAST GIVEN THE TIMING OF THE TROUGH PASSAGE. SURFACE HIGH PRESSURE TO OUR NORTHWEST WILL BE IN CONTROL OF THE WEATHER THURSDAY... WITH THIS SYSTEM REACHING THE MID ATLANTIC STATES FRIDAY EVENING. HIGH PRESSURE THEN PERSISTS OVER THE EAST COAST INTO MONDAY. NO PRECIPITATION IS FORECAST FOR THIS PERIOD. ALTHOUGH THERE IS THE EXPECTED SPREAD IN SOLUTIONS REGARDING LOW LEVEL THICKNESS FORECASTS IN THIS TIME FRAME... THE GENERAL CONSENSUS IS FOR NEAR NORMAL VALUES. WITH A DRIER THAN NORMAL AIR MASS FOR THE WEEKEND... LOW TEMPERATURES SHOULD SLIP BELOW NORMAL. LOW TEMPERATURES OF MID TO UPPER 60S FOR THURSDAY AND FRIDAY NIGHT... THEN LOW TO MID 60S FOR THE REMAINDER OF THE PERIOD. AFTERNOON HIGH TEMPERATURES MOSTLY 85 TO 90. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AS OF 200 PM MONDAY... A SFC TROUGH COMBINED WITH AN AXIS OF ENHANCED INSTABILITY HAS RESULTED IN THE DEVELOPMENT OF ISOLATED SHOWERS AND PERHAPS A THUNDERSTORM ACROSS THE SANDHILLS AND S COASTAL PLAIN THIS AFTN. THIS ACTIVITY WILL BE NEAR KFAY BUT WELL SOUTH OF KRDU AND KRWI. COVERAGE IS LIMITED SO WILL ONLY INCLUDE A TEMPO GROUP WITH BKN CIGS AND CB. MAINLY FAIR WEATHER WITH VFR/BRIEF MVFR CONDITIONS EXPECTED OVERNIGHT. AN UPPER LEVEL LOW WILL DROP SOUTH INTO THE NC/VA TONIGHT AND TUESDAY AND PERSIST INTO TUESDAY NIGHT AND POSSIBLY WEDNESDAY. SCT SHOWERS WITH MVFR CIGS/VSBYS ARE POSSIBLE LATE TONIGHT AND TUESDAY. CIGS MAY OCCASIONALLY FALL INTO IFR RANGE AND IF SUFFICIENT PRECIPITATION IS REALIZED A COLD AIR DAMMING EVENING MAY DEVELOP ON TUESDAY AND PERSIST INTO WEDNESDAY. THIS WOULD RESULT IN A LONGER PERIOD OF ADVERSE AVIATION CONDITIONS WITH IFR/LIFR CIGS/VSBYS... ESPECIALLY ACROSS THE TRIAD TAF SITES - KGSO/KINT. IMPROVING CONDITIONS ARE EXPECTED ON WEDNESDAY AND THURSDAY AS THE UPPER LEVEL LOW LIFTS NORTHEAST AHEAD OF THE NEXT SHORT WAVE TROUGH WHICH WILL MOVE ACROSS THE REGION THU INTO THU NIGHT. THIS SYSTEM MAY PRODUCE A BRIEF PERIOD OF ADVERSE AVIATION CONDITIONS IN SHOWERS. VFR CONDITIONS ANTICIPATED FOR FRIDAY THROUGH SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...RLH LONG TERM...RLH AVIATION...BLAES
Hazardous weather outlook, Aug 23, 4:10 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 410 AM EDT MON AUG 23 2010 NCZ007>011-021>028-038>043-073>078-083>086-088-089-240900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 410 AM EDT MON AUG 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 2:38 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT MON AUG 23 2010
NCZ089-231930-
SAMPSON-
238 PM EDT MON AUG 23 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 330
PM EDT...
AT 236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF TURKEY...OR ABOUT 8 MILES SOUTHWEST OF WARSAW...MOVING
SOUTHEAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN AND
SOUTHEASTERN SAMPSON COUNTY INCLUDING HARRELLS... DELWAY... AND
TAYLORS BRIDGE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3495 7847 3515 7817 3513 7816 3510 7817
3503 7814 3489 7814 3474 7819 3472 7814
3472 7811 3470 7811 3466 7816 3461 7821
TIME...MOT...LOC 1836Z 320DEG 11KT 3491 7817
KMCSpecial weather statement, Aug 23, 5:05 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT MON AUG 23 2010
NCZ041-232130-
WAKE-
505 PM EDT MON AUG 23 2010
...A STRONG THUNDERSTORM WILL MOVE SOUTH INTO FAR NORTHERN WAKE
COUNTY THROUGH 530 PM EDT...
AT 505 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PURNELL...OR ABOUT 8 MILES SOUTHEAST OF CREEDMOOR...MOVING SOUTH AT
10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PURNELL...FALLS LAKE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3600 7851 3589 7848 3588 7866 3594 7867
3606 7867 3606 7866
TIME...MOT...LOC 2105Z 349DEG 9KT 3602 7861
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:47 PM EDT | Areal Flood Advisory | RAH | Sampson | 2 hr |
| Aug 22, 9:48 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| Aug 22, 10:01 PM EDT | Special Weather Statement | RAH | Durham | 44 min |
| Aug 22, 10:07 PM EDT | Areal Flood Advisory | RAH | Durham | 68 min |
| Aug 22, 11:05 PM EDT | Areal Flood Advisory | RAH | Stanly | 2 hr |
| Aug 22, 11:23 PM EDT | Special Weather Statement | RAH | Wake | 52 min |
| Aug 23, 2:38 PM EDT | Special Weather Statement | RAH | Sampson | 52 min |
| Aug 23, 4:31 PM EDT | Areal Flood Advisory | RAH | Wake | 79 min |
| Aug 23, 5:05 PM EDT | Special Weather Statement | RAH | Wake | 25 min |
| Aug 23, 5:43 PM EDT | Special Weather Statement | RAH | Johnston | 62 min |
| Aug 23, 6:04 PM EDT | Special Weather Statement | RAH | Edgecombe | 41 min |
| Aug 23, 6:53 PM EDT | Special Weather Statement | RAH | Sampson | 67 min |
| Aug 23, 7:16 PM EDT | Special Weather Statement | RAH | Wilson | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.